Minnesota, 2010Strong Wind in Minnesota, May 22, 2010
May 22, 2010 · NWS DLH · 7 events in 5 counties and zones
Strong winds from a wake low blew down trees and power lines.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds from a wake low blew down trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 22, 5:09 AM CST, 4 hours 31 minutes earlier.
Area forecast discussion, May 22, 5:09 AM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
609 AM CDT SAT MAY 22 2010
.AVIATION...UPDATE FOR 12Z TAFS
PATCHY EARLY MRNG FG WILL BURN OFF QUICKLY...THEN VFR CONDS THRU
THE REST OF THE DAY. HAVE PHASED IN MVFR CONDS IN TSRA OVNGT AS
CFNT EDGES CLOSER...WRN-MOST TAF SITES FIRST...THEN SPREADING E.
SEE BLO FOR SYNOPTIC DETAILS.
&&
.PREV DISCUSSION... /ISSUED 351 AM CDT SAT MAY 22 2010/
DISCUSSION...LATEST REGIONAL SFC ANALYSIS CONTINUES TO SHOW A
RIDGE OF HIGH PRESSURE OVER OUR FCST AREA AND LAKE
SUPERIOR...RESULTING IN DRY AND COOL CONDITIONS EARLY THIS MORNING
UNDER PARTLY TO MOSTLY CLEAR SKIES. PATCHY FOG HAS ALSO FORMED
ACROSS PORTIONS OF OUR CWA WHERE SKIES HAVE CLEARED OUT.
THE MAIN FORECAST FOCUS FOR THE SHORT TERM WILL BE AN UPPER LEVEL
TROUGH OVER THE NRN HIGH PLAINS...AND A SFC COLD FRONT THAT IS
PROGGED TO TRACK EWD ACROSS THE DAKOTAS TONIGHT AND OVER THE UPPER
MIDWEST ON SUNDAY. LIFT ASSOCIATED WITH THE FRONT AND SOME UPPER
LEVEL FORCING FROM A LEAD SHORTWAVE WILL TAP INCREASING
INSTABILITY AND MOISTURE ACROSS THE NORTHLAND...BRINGING A CHANCE
OF SHOWERS AND THUNDERSTORMS TO OUR MN ZONES THIS AFTERNOON AND
TONIGHT. THE SHOWERS AND STORMS WILL SPREAD EWD ACROSS THE REST OF
OUR CWA ON SUNDAY INCLUDING NWRN WI. NAM12 HAS MUCAPE VALUES
GENERALLY RANGE FROM 1000 TO 3000 J/KG THIS AFTERNOON THROUGH
SUNDAY...WITH HIGHER VALUES NEAR 4000 J/KG ACROSS NWRN ON SUNDAY.
THE COMBINATION OF MODERATE TO HIGH INSTABILITY COMBINED WITH
SUFFICIENT 0-3KM SRH VALUES OF 100 TO 200 M2/S2 WILL RESULT IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS...LATE TONIGHT ACROSS OUR WRN
ZONES...THEN FARTHER EAST INCLUDING NWRN WI ON SUNDAY PER SWODY1
AND SWODY2.
TEMPERATURES WILL RANGE 5 TO 10 DEGREES ABOVE NORMAL WITH HIGHS IN
THE 70S AND LOWER 80S TODAY...AND EVEN WARMER ON SUNDAY. HOWEVER
DUE TO THE EASTERLY WINDS...TEMPS WILL BE COOLER ALONG THE LAKE
SUPERIOR SHORELINE.
EXTENDED...SUNDAY NIGHT THROUGH FRIDAY.
MAIN WEA FEATURE CONTS TO BE L/WV TROF OVR WRN U.S. AND STRONG
S/WVS THAT MOVE UP THE ERN SIDE. ONE S/WV DEPARTS THE REGION SUN
NITE...FOLLOWED BY THE SECOND MON NITE THRU TUE NITE. IN THE LWR
LVLS...SEVERAL FNTL BOUNDARIES MAKE THEIR APPEARANCE ALG WITH A
PERSISTENT MOIST SLY FLOW. WITH WARMER TEMPS AND MORE MSTR THAN WE
HAVE HAD...DIURNAL HTG...AND SUFFICIENT LOW AND UPR LVL
FORCING...SOME SORT OF POPS WERE REQUIRED FOR EVERY PERIOD. FOR
THE WED THRU FRI PD WE MAY EVENTUALLY BE ABLE TO REMOVE THE PRECIP
ACRS THE N AS ALL MODELS ARE SHOWING A DRIER FLOW AND MORE
SUBSIDENCE AS A CN HIGH TRIES TO PUSH S OF THE BORDER. BUT THERE
IS STILL TOO MUCH DISAGREEMENT ON THE DETAILS...SO OPTED TO LEAVE
IN LOW POPS. WILL RE-EVALUATE ON LATER SHIFTS.
AVIATION.../06Z TAF ISSUANCE/
SOME LOW STRATUS AND BR WILL AFFECT KHYR OVERNIGHT...AS A TROUGH
OF LOW PRESSURE PASSES THROUGH SRN WISCONSIN. OTW...VFR SKIES
EXPECTED ACROSS THE NORTHLAND...THOUGH WINDS WILL BECOME GUSTY ON
SAT AS GRADIENT INC WITH ANOTHER TROUGH OF LOW PRESSURE
APPROACHING THE PLAINS.
&&
.POINT TEMPS/POPS...
DLH 70 58 77 56 / 10 30 50 20
INL 79 60 81 54 / 30 50 50 20
BRD 80 63 83 57 / 10 50 40 20
HYR 80 62 88 61 / 10 10 30 20
ASX 75 60 84 60 / 10 10 30 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&
SHORT TERM...BERDES
EXTENDED....04
AVIATION...04
Hazardous weather outlook, May 22, 4:12 AM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
512 AM CDT SAT MAY 22 2010
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
512 AM CDT SAT MAY 22 2010
...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT THROUGH SUNDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT
MAINLY ACROSS NORTHEAST MINNESOTA. THERE IS A SLIGHT RISK THAT
SOME THUNDERSTORMS MAY BE SEVERE LATE TONIGHT WEST OF A LINE FROM
INTERNATIONAL FALLS MN TO BRAINERD MN. LARGE HAIL AND DAMAGING
WINDS WILL THE MAIN HAZARDS FROM SEVERE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH FRIDAY ACROSS
MOST OF THE NORTHLAND. THERE IS A SLIGHT RISK THAT SOME
THUNDERSTORMS MAY BE SEVERE ACROSS NORTHWESTERN WISCONSIN SUNDAY
AND SUNDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL THE MAIN
HAZARDS FROM SEVERE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
LSZ121-140>148-231030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
512 AM CDT SAT MAY 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH FRIDAY.
BERDES
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Strong Wind, Northern Cass
- When
- May 22, 9:40 AM CST
- Where
- Northern Cass forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $750
- Reported by
- Trained Spotter
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
A large pine tree fell down over a power line, causing power outages in Walker.
Strong Wind, Southern Cass
- When
- May 22, 9:40 AM CST
- Where
- Southern Cass forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $200
- Reported by
- Trained Spotter
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Small limbs were blown down in Pillager.
Strong Wind, Northern Cass
- When
- May 22, 9:42 AM CST
- Where
- Northern Cass forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $200
- Reported by
- Mesonet
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Small limbs were blown down in Hackensack. MNDOT Chamberlain MN-64 mile post 42 Measured a wind gust to 56 mph.
Strong Wind, Crow Wing
- When
- May 22, 10:22 AM CST
- Where
- Crow Wing forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
Local law enforcement reported several trees and power lines down, with a tree felled on a car at Brainerd International Raceway.
Strong Wind, Southern Itasca
- When
- May 22, 10:45 AM CST
- Where
- Southern Itasca forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Many 4-inch diameter branches were blown down, with some trees and power lines blown down in Cohasset.
Strong Wind, Southern Aitkin
- When
- May 22, 11:00 AM CST
- Where
- Southern Aitkin forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
Power lines and trees were blown down in Hill City.
Strong Wind, Southern Itasca
- When
- May 22, 11:20 AM CST
- Where
- Southern Itasca forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $200
- Reported by
- Trained Spotter
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Small limbs were blown down, with small objects blown about by the wind in Keewatin.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in South Dakota, May 22, 2010EF4 · 35 events
- Tornadoes and Hail in Nebraska, May 22, 2010$162,000 · EF2 · 7 events
- Strong Wind in Nebraska, May 22, 20101 death · 1 event
- Tornado and Hail in South Dakota, May 22, 2010$85,000 · EF2 · 5 events
- Flash Flooding and Hail in North Dakota, May 22 to 23, 2010$190,000 · 1.75 in hail · 13 events
- Damaging Wind in North Dakota, May 22, 2010$50,000 · 70 kt wind · 1 event
- Flash Flood and Hail in North Dakota, May 22, 2010$25,000 · 1 in hail · 2 events
- Flash Flooding and Damaging Winds in North Carolina, May 22, 2010$14,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, May 22 to 23, 201065 kt wind · 8 events
- Dense Fog in Kentucky, May 22, 20105 events
- High Wind in Wyoming, May 22, 201057 kt wind · 4 events
- Hail in Minnesota, May 22, 20100.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236941, 236942, 236944, 236945, 236947, 236948, 236949.